Cancer Home > Skin and Nail Problems With Chemotherapy
Because chemotherapy also affects healthy, fast growing cells, the treatment can cause skin and nail problems. Some of the skin and nail problems with chemotherapy include yellow and brittle nails, acne, and sensitivity to the sun. While most of these problems are not serious and are easily treatable, there are a few that require immediate medical attention. Notify your healthcare provider right away if you feel any burning while receiving IV chemotherapy drugs.
An Overview of Skin and Nail Problems During ChemotherapyChemotherapy is medication designed to kill fast-growing cancer cells. However, healthy cells can also be harmed, especially those that divide quickly. For example, the skin and nails consist of fast-growing, normal cells that may be affected by chemotherapy.
You may have minor skin problems while you are undergoing chemotherapy treatment, such as redness, rashes, itching, peeling, dryness, acne, and increased sensitivity to the sun. Certain chemotherapy drugs, when given through an IV (intravenously), may cause the skin all along the vein to darken, especially in people who have very dark skin. Some people use makeup to cover the area, but this can take a lot of time if several veins are affected. The darkened areas will fade a few months after the treatment ends. Your nails may also become darkened, yellow, brittle, or cracked. They may also develop vertical lines or bands.
For the most part, these problems are not serious and you can take care of them yourself. However, a few need immediate attention. Certain drugs given through an IV can cause serious and permanent tissue damage if they leak out of the vein. Tell your healthcare provider or nurse right away if you feel any burning or pain when you are receiving IV drugs. These symptoms do not always mean that there is a problem, but they must always be checked immediately. Don't hesitate to call your healthcare provider about any serious symptom (including the ones that may seem less serious).
Some symptoms may mean that you are having an allergic reaction that may need to be treated at once. Call your healthcare provider or nurse right away if:
- You develop sudden or severe itching
- Your skin breaks out in a rash or hives
- You have wheezing or any other trouble breathing.